Weight Gain and Invega

By Kristina Randle, Ph.D., LCSW

Q. I have Borderline Personality Disorder & Bipolar Disorder Type II, with transient psychotic episodes. I was prescribed a brand new anti-psychotic, Invega (3 mgs.) about two & a half weeks ago for: distorted thinking, amplified emotions, & daily crying spells. As opposed to the same class of more recent anti-psychotics, such as Seroquel, I am tolerating this one very well — with the exception of weight gain. I have been dieting & exercising in an effort to eliminate or decrease this side effect, but have still already gained 5 pounds! I’d like to know if this side effect will subside as my body gets acclimated to it, or with time. I discontinued the others because this is the one side effect which I will not withstand. I discontinued the others due to this reason. If the answer is no, then should I try the older anti-psychotics, such a Haldol? Do they cause weight gain, too? Will the other drugs help my symptoms? I’d appreciate your opinion. My psychiatrist says he isn’t sure about my concern, since the medication is so new. Thanks in advance.

A. Most of the antipsychotic medications seem to contribute to weight gain. Some are worse than others. Zyprexa and Risperdal, for example are some of the worst offenders. Invega, as you mentioned is a relatively new medication. As your doctor has indicated, Invega’s true effects are not well known because it’s so new.

From what I know about Invega, those who take this drug seem to tolerate it better than some of the other antipsychotic drugs. There seem to be fewer side effects. One client who recently switched from Haldol and Zyprexa to Invega said she feels less “drugged” and less drowsy. She feels that her thinking is much clearer, and not “muddy” or “cloudy” like she used to have when she took the other two drugs.

Concerning weight gain, you might want stay on the Invega for a while longer to see if you gain any more weight. If all you gained on the drug was five pounds maximum and your symptoms remained under control, and you had no other side effects it might not be worth the effort it can sometimes take to find another medication that works as well.

Also remember that your weight can vary approximately two to five pounds each day. Depending on when you weight yourself (e.g. after a meal, after a large glass of water, before a bowel movement, the first day of your period) your weight can vary. It is possible that you didn’t actually gain the weight. Consistently checking your weight, using the same scale each time over the course of at least two weeks can tell you if you did in fact gain weight.

It’s good that you are dieting and exercising. These activities can surely help to keep possible weight gain at a minimum. If you find that you continue to gain weight despite your healthy efforts, then it’s probably time to talk to your doctor about trying a new medication. Take care.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 5 May 2008

APA Reference
Randle, K. (2008). Weight Gain and Invega. Psych Central. Retrieved on October 24, 2014, from http://psychcentral.com/ask-the-therapist/2008/05/05/weight-gain-and-invega/